You are here:

Pharmacy/birth control and acetaminophen

Advertisement


Question
What side effects are there from taking birth control and acetaminophen? I have a cold, I thought I would be okay, but I got a nose bleed last night, and it bled more than usual for me. I'm just a little worried that I may be mixing drugs that shouldn't be mixed. On the pill instructions, it just says that acetaminophen can interact with birth control, but it doesn't say what it would do.

Answer
    The only listed drug interaction between oral contraceptives and acetaminophen is the possibility that oral contraceptives may delay or decrease the effectiveness of acetaminophen due to its effects on the liver.  There seems to be so significant risk to patients due to this possible interaction if it does occur.  

    You may want to increase your fluid intake and run a humidifier to help reduce the possibility of any future nose bleeds.

Thanks

Barb Judge

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Barbara Judge

Expertise

Outpatient pharmacy and general health. I have recently completed a Pharmceutical Care Certificate Program offered by Purdue University (Spring 1999 completion). I have personal experience dealing with terminally ill persons and their needs, as well as their families` needs. I graduated in 1984 from Pharmacy School and have been a Licensed Pharmacist since then. I have 18 years retail pharmacy experience. Prior to my pharmacy training I have 3 years hospital experience as a Nurse`s Aide.

©2016 About.com. All rights reserved.